Alert archive / Colorado / Tornado Warnings in 1999
Tornado Warning 2, NWS Goodland, KS
NWS Goodland, KS issued this tornado warning at May 14, 1999, 5:00 PM MDT for Yuma County, Colorado. It was in force for 30 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 14, 1999, 5:00 PM MDT (23:00 UTC)
- Expired
- May 14, 1999, 5:30 PM MDT
- In force
- 30 min
- Issued by
- NWS Goodland, KS
- Area
- Whole counties
County Yuma County, CO
The radar
The Goodland radar (KGLD), 94 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 14, 5:00 PM MDT | Hail 1.75 | Wray, CO | |
| May 14, 5:00 PM MDT | Thunderstorm Wind 60 | Idalia, CO | Strong winds damaged irrigation sprinklers and storage building. |
| May 14, 5:08 PM MDT | Hail 1 | Wray, CO | Hail covered ground. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 14, 3:00 PM MDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.0 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1423 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 227 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
999 WFUS1 KGLD 142302 RRA TORGLD COC125-142330- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE GOODLAND KS 500 PM MDT FRI MAY 14 1999 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * TORNADO WARNING FOR... EAST CENTRAL YUMA COUNTY IN NORTHEAST COLORADO * UNTIL 530 PM MDT * AT 500 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH A POSSIBLE TORNADO 6 MILES WEST OF WRAY...MOVING EAST AT 40 MPH. * THE TORNADO WILL BE... 5 MILES NORTHEAST OF LAIRD AROUND 515 PM MDT 14 MILES NORTHEAST OF LAIRD AROUND 525 PM MDT * SOME LOCATIONS IN THIS WARNING INCLUDE...WRAY AND LAIRD. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA SOURCE OF WEATHER INFORMATION FOR THE LATEST STATEMENTS AND WARNINGS CONCERNING THIS DANGEROUS SEVERE WEATHER THREAT. PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN GOODLAND. $$ ENTWISTLE
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at May 14, 1:43 PM MDT, 3 hours 17 minutes earlier.
Area forecast discussion, May 14, 1:43 PM MDT, 3 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 143 PM MDT FRI MAY 14 1999 ...MAIN FORECAST CHALLENGES ARE POPS ALL PERIOD AND HIGHS SATURDAY... SATELLITE SHOWS VORT OVER SRN WY...A DIGGING TROUGH OVER WRN CO AND A STRONG JET MOVING TOWARD AREA. SFC MAP HAS NUMEROUS BOUNDARY OVER FA INCLUDING A WARM FRONT TO THE SOUTH...DRY LINE TO THE WEST AND STATIONARY FRONT TO THE NORTHWEST. ALL MODELS IN RELATIVELY GOOD AGREEMENT EXCEPT IN THE POSITIONING OF THE SFC LOW. IT SEEMS ETA HAS THE BEST HANDLE ON THIS. NGM IS TOO FAR EAST AND AVN TOO FAR NORTH. WITH THIS IN MIND...WILL FOLLOW ETA. FOR TONIGHT WILL GO WITH SCT POPS EVERYWHERE WITH POSSIBLE SVR WORDING IN NORTHEAST ZONES...THIS MAY CHANGE IF WATCH IS ISSUED. CONVECTION HAS ALREADY BEGAN FIRING OVER THE FRONT RANGE AND THE CAP SHOULD CONTINUE TO WEAKEN OVER FA THE REST OF THE AFTERNOON. TRIPLE POINT LOOKS TO BE ON THE NE/CO LINE JUST NORTH OF THE KS STATE LINE. LOW LEVEL WINDS LOOK FAVORABLE ALONG WITH ALL OTHER FACTORS EXPECT SVR STORMS TONIGHT. SOUTH WINDS OVER KS/NE TONIGHT SHOULD ALLOW TEMPS TO STAY UP AROUND FWC NUMBERS. VARIABLE WINDS OVER COLORADO TONIGHT WITH WINDS GOING CALM AT TIMES COULD MAKE IT COOLER. SAME SCENARIO EXISTS FOR SATURDAY AS UPPER LEVEL TROUGH REMAINS WEST OF FA. IT LOOKS LIKE THE TRIPLE POINT FOR SAT WILL BE SLIGHTLY MORE NORTHEAST THAN TODAY AS DRYLINE MAKES IT/S WAY FURTHER EAST. WILL GO WITH WIDELY SCT POPS IN THE AFTERNOON WITH SCT SAT NIGHT. EXPECT COLD FRONT TO MAKE IT/S WAY THROUGH FA SAT EVENING SHIFTING WINDS AROUND TO THE NORTH AND BRINGING STRONG DYNAMICS TO THE AREA...ESPECIALLY IN THE EAST. WILL GO CLOSER TO THE HIGHER FWC NUMBERS DUE TO THE STRONG WAA PROGGED AND THE DRIER AIR MOVING INTO SWRN AREAS OF FA. THUNDERSTORMS AND SHOWERS LOOK TO CONTINUE SUNDAY NIGHT THROUGH AT LEAST TUESDAY. DRIER AIR SHOULD MOVE IN WEDNESDAY...ALLOWING A BREAK IN THE PRECIPITATION. .GLD...NONE. MLC
In the hours before
Special weather statement, May 14, 2:44 PM MDT, 2 hours 16 minutes before
COZ090-091-KSZ001>003-013>015-NEZ079>081-150300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 244 PM MDT FRI MAY 14 1999 ...A TORNADO WATCH IS IN EFFECT FOR UNTIL 9 PM MDT (10 PM CDT)... A LOW PRESSURE SYSTEM OVER NORTHERN COLORADO WILL MOVE EAST INTO WESTERN NEBRASKA TONIGHT. ALSO THE WARM MOIST AIR IN PLACE ACROSS THE TRI-STATE AREA WILL HELP PRODUCE VERY STRONG TO SEVERE THUNDERSTORMS ACROSS THE AREA. HAIL GREATER THAN 3/4 OF AN INCH AND WINDS GUSTS OVER 60 MPH ARE LIKELY ACROSS PORTIONS OF THE TRI-STATE AREA. IN ADDITION...TORNADOES ARE ALSO POSSIBLE ACROSS THE WATCH AREA. IF A TORNADO WARNING IS ISSUED FOR YOUR AREA...ABANDON VEHICLES AND MOBILE HOMES AND SEEK SHELTER IN A REINFORCED BUILDING. AS A LAST RESORT...A DITCH OR LOW SPOT OFFERS BETTER PROTECTION THAN YOUR CAR OR MOBILE HOME. ABANDON MOBILE HOMES EVEN IF TIED DOWN. DO NOT USE A CAR TO TRY AND OUT RUN A TORNADO. CARS ARE EASILY TOSSED AROUND AND CAN BECOME MISSILES IN TORNADIC WINDS. VPAPOL
Special weather statement, May 14, 2:44 PM MDT, 2 hours 16 minutes before
COZ090-091-KSZ001>003-013>015-NEZ079>081-150300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 244 PM MDT FRI MAY 14 1999 ...A TORNADO WATCH IS IN EFFECT FOR UNTIL 9 PM MDT (10 PM CDT)... A LOW PRESSURE SYSTEM OVER NORTHERN COLORADO WILL MOVE EAST INTO WESTERN NEBRASKA TONIGHT. ALSO THE WARM MOIST AIR IN PLACE ACROSS THE TRI-STATE AREA WILL HELP PRODUCE VERY STRONG TO SEVERE THUNDERSTORMS ACROSS THE AREA. HAIL GREATER THAN 3/4 OF AN INCH AND WINDS GUSTS OVER 60 MPH ARE LIKELY ACROSS PORTIONS OF THE TRI-STATE AREA. IN ADDITION...TORNADOES ARE ALSO POSSIBLE ACROSS THE WATCH AREA. IF A TORNADO WARNING IS ISSUED FOR YOUR AREA...ABANDON VEHICLES AND MOBILE HOMES AND SEEK SHELTER IN A REINFORCED BUILDING. AS A LAST RESORT...A DITCH OR LOW SPOT OFFERS BETTER PROTECTION THAN YOUR CAR OR MOBILE HOME. ABANDON MOBILE HOMES EVEN IF TIED DOWN. DO NOT USE A CAR TO TRY AND OUT RUN A TORNADO. CARS ARE EASILY TOSSED AROUND AND CAN BECOME MISSILES IN TORNADIC WINDS. VPAPOL
Local storm report, May 14, 4:23 PM MDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
423 PM MDT FRI MAY 14 1999
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0418 PM 6 NE YUMA CO .88 INCH HAIL
05/14/99 YUMALocal storm report, May 14, 4:23 PM MDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
423 PM MDT FRI MAY 14 1999
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0418 PM 6 NE YUMA CO .88 INCH HAIL
05/14/99 YUMALocal storm report, May 14, 4:45 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
445 PM MDT FRI MAY 14 1999
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0440 PM 14 NW WRAY CO 1.75 INCH HAIL
05/14/99 YUMAThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 7:42 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 48 min |
| May 13, 8:40 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 50 min |
| May 14, 4:13 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 47 min |
| May 14, 4:32 PM MDT | Tornado Warning | GLD | Yuma | 28 min |
Nearby
Tornado Warnings in Colorado, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.